Iowa, 2008

Cold in Iowa, December 20 to 21, 2008

December 20 to 21, 2008 · NWS OAX · 4 events in 3 counties and zones

An upper level disturbance tracking across the northern plains brought a period of snow to eastern Nebraska and western Iowa followed by an Arctic cold front which brought plunging temperatures and gusty winds. New snowfall was only an inch or two, but it was on top of 2 to 5 inches of snow that fell a few days prior.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance tracking across the northern plains brought a period of snow to eastern Nebraska and western Iowa followed by an Arctic cold front which brought plunging temperatures and gusty winds. New snowfall was only an inch or two, but it was on top of 2 to 5 inches of snow that fell a few days prior. As northwest winds picked up to 20 to 35 mph with higher gusts during the morning of 12/20, areas of blowing and drifting snow developed. Visibilities frequently fell to a mile or two in west central Iowa. However, the main story from this event for this area was the dangerously cold wind chill values that were observed from the evening of 12/20 into and through much of 12/21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 20, 7:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 20, 7:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
755 PM CST SAT DEC 20 2008

.UPDATE...
UPDATED TO DROP WINTER WEATHER ADVISORY.

&&

.DISCUSSION...
WINDS HAVE DROPPED OFF AND VSBYS IMPROVED OVER NERN NEBR. ALTHOUGH
DRIFTING SNOW WILL CONTINUE AND WINDS SHOULD PICK UP LATER
TNGT...PREVAILING VSBYS NOT EXPECTED TO DROP LOW ENOUGH TO WARRANT
ADVSRY ANYMORE. WILL CONTINUE WIND CHILL WARNINGS/ADVISORIES AS
FALLING TEMPS AND INCREASING WINDS LATER TNGT INTO SUNDAY SHOULD
PUSH THEM BACK DOWN. MADE NO CHANGES TO LOWS TNGT...APPEAR TO BE
ON TRACK...ALTHOUGH MID CLOUD DECK PUSHING INTO CNTRL NEBR COULD
KEEP THEM UP A BIT WRN ZONES.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 315 PM CST SAT DEC 20 2008/

..DANGEROUSLY COLD WEATHER THROUGH MONDAY MORNING...

SHORT TERM...TONIGHT THROUGH TUESDAY.
SNOW HAS MOVED OUT OF THE AREA...BUT SOME BLOWING SNOW
LINGERS...SLIGHTLY REDUCING VIS AND LIKELY IMPACTING ROADS.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER LOW CENTERED IN
SRN SASK...WITH 500MB HEIGHT FALLS OF 500M CENTERED IN SD/IA.  UPPER
LOW WAS ALSO APPARENT OFFSHORE OF BC.  160KT UPPER JET STREAK AXIS
EXTENDED FROM NRN NM THROUGH KS/NRN MO AND INTO PA...WITH SECONDARY
JET STREAK OF 130KT PUSHING SEWD OUT OF THE PAC NW BEHIND THE UPPER
LOW.  850MB LOW WAS CENTERED IN NWRN MO/SWRN IA WITH ARCTIC SURGE
EVIDENT IN ITS WAKE...WITH A POOL OF -25C/COOLER TEMPS FROM ND/MT
INTO AB/SASK/BC.  SFC LOW AT 20Z WAS CENTERED NEAR KPAH...WITH
INVERTED TROUGH EXTENDING NWD THROUGH ERN IA/WRN WI/ERN MN TOWARD
THE MB/ONT BORDER.

MAIN FORECAST CONCERN IS WITH BITTER COLD THROUGH MONDAY MRNG...AS
WELL AS PRECIP POTENTIAL MONDAY NT INTO TUESDAY.  TEMPS HAVE BEEN
FALLING THROUGH THE DAY TODAY AND WILL CONTINUE TO FALL TONIGHT TO
READINGS WELL BELOW ZERO.  HAVE BUMPED DOWN MINS JUST A TOUCH AS
COLD AIR IS PUSHING IN FASTER THAN EARLIER PROGS.  WITH CONTINUED
COLD AIR ADVECTION AND STRONG NWLY FLOW...HELD TEMPS BELOW ZERO
ALONG/N OF I-80 AND 0-5F SOUTH FOR TOMORROW...AND AM AFRAID THAT MAY
BE GENEROUS IN PLACES.  KEPT BLOWING SNOW MENTION IN NRN HALF OF CWA
TONIGHT AND TOMORROW AS WINDS WILL CONTINUE TO PUSH AROUND FRESH
LOOSE SNOW...NOT LIKELY CREATING SIGNIFICANT VIS PROBLEMS BUT
PROBABLY CONTINUING TO MOVE SNOW OVER ROADS.  WIND CHILLS ARE
FORECAST TO MEET WARNING CRITERIA EASILY TONIGHT INTO TOMORROW
MORNING IN ALL BUT THE SRN TIER OR TWO OF COUNTIES...AND LINGER
BELOW ADVISORY CRITERIA IN THAT AREA IN THE AFTERNOON...POSSIBLY
POKING UP TO WARNING CRITERIA AGAIN IN THE EVENING UNTIL WINDS DIE
DOWN.  IN THE SRN CWA...ADVISORY CRITERIA ARE EXPECTED TONIGHT AND
TOMORROW MORNING...WITH A BRIEF RISE ABOVE CRITERIA IN THE
AFTERNOON...THEN LIKELY RETURNING AS TEMPS COOL TOMORROW EVENING
BEFORE WINDS DIMINISH.  HAVE ISSUED WARNING NORTH AND ADVISORY SOUTH
THROUGH 06Z.  THOUGH WIND CHILLS MAY GO DOWN A NOTCH IN THE
AFTERNOON FOR A COUPLE OF HOURS...THINK IT WILL BE LESS CONFUSING TO
HAVE JUST ONE HEADLINE RIDING IN EACH SEGMENT...RATHER THAN TRYING
TO DIFFERENTIATE SHORT-LIVED LOWERING OF CRITERIA IN THE MIDDLE OF
MORE SIGNIFICANT READINGS.

SURFACE HIGH IS STILL PROGGED TO MOVE OVERHEAD ON SUNDAY NT...WITH
NEARLY PERFECT TIMING TO ALLOW MAXIMUM RADIATIONAL COOLING IN ERN
NEB/WRN IA.  KEPT MIN TEMPS VERY CLOSE TO EARLIER PROGS...WITH A FEW
SITES LIKELY HITTING -20F OR COLDER.  AS THE SFC HIGH SLIDES EAST ON
MONDAY...TEMPS WILL INCREASE WITH WARM AIR ADVECTION DESPITE
INCREASING CLOUDS.  TEMPS SHOULD CONTINUE TO INCREASE ON MON
NT...LIKELY PRODUCING NON-DIURNAL TEMPERATURE TRENDS INTO TUESDAY.
OPENING UPPER WAVE IS PROGGED TO DROP OUT OF CANADA INTO THE NRN
PLAINS ON MON NT/TUES...GENERATING WARM AIR ADVECTION PRECIP AHEAD
OF THE SYSTEM AS WELL AS FRONTOGENETIC PRECIP CLOSER TO THE SFC
LOW.  SYSTEM SEEMS WEAKLY FORCED IN ALL PROGS...WITH LOW OPENING AND
WEAKENING AT ALL LEVELS AS IT MOVES ACROSS.  NAM/ECMWF GENERATE WARM
AIR ADVECTION PRECIP JUST EAST OF THE CWA AROUND 06-12Z TUES...WITH
CWA IN A DRY SLOT.  GFS IS A BIT CLOSER TO THE CWA AND CLIPS THE NRN
AND ERN AREAS WITH PRECIP.  KEPT SCHC TO LOW CHC MENTION IN NRN/ERN
AREAS ON MONDAY NT.  FRONT IS PROGGED TO MOVE THROUGH ON
TUESDAY...WITH BAND OF FRONTOGENETIC PRECIP LIKELY TO SET UP ACROSS
THE CWA AS SFC LOW MOVES EAST.  GFS KEEPS THE BAND S OF THE
CWA...WHILE NAM/ECMWF PLACE IT ACROSS THE NRN CWA.  A LITTLE EARLY
FOR DETAILS TO BECOME CLEAR...AND WILL LET CHANCE POPS RIDE ACROSS
THE CWA.  DID BUMP UP TEMPS A TOUCH IN SERN CWA AS AREAS AHEAD OF
THE FRONT SHOULD SEE CONTINUED WARM AIR ADVECTION...AND BUMPED DOWN
IN THE NWRN CWA WHERE EARLIER FRONTAL PASSAGE WILL HOLD BACK TEMPS.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
UPPER AIR PATTERN IN THE TUESDAY NIGHT THROUGH SATURDAY PERIOD
WILL BE DOMINATED BY A LARGE UPPER TROUGH OVER THE WESTERN INTO
THE CENTRAL CONUS. SEVERAL SHORT WAVE TROUGHS ROLLING THROUGH THE
MEAN FLOW WILL BRING OCCASIONAL PRECIPITATION CHANCES...BUT
CONFIDENCE IN TIMING OF THESE FEATURES IS SOMEWHAT LOW DUE TO
GREATLY DIVERGENT SOLUTIONS AMONG VARIOUS MEDIUM RANGE MODELS. AN
EXAMPLE OF THE DIVERGENCE IN MODEL OPINIONS IS SHOWN BETWEEN THE
00Z ECMWF AND 12Z OPERATIONAL GFS WHERE PRECIPITATION-PRODUCING
SHORT WAVES ARE 12 TO 24 HOURS OUT OF PHASE FROM EACH OTHER.
HOWEVER...A PLURALITY OF 12Z GFS ENSEMBLE MEMBERS LOOK MORE LIKE
THE ECMWF...AND ONLY A COUPLE TEND TO FAVOR THE OPERATIONAL GFS.
SO SOME CONFIDENCE IS RESTORED IF FOLLOWING THE ECMWF...AS WAS
DONE WITH THIS FORECAST.

THE EXTENDED PERIOD OF THE FORECAST WILL START WITH A COLD FRONT
EXITING THE SOUTHEAST CWA TUESDAY EVENING AND AN UPPER TROUGH
SLIDING EAST. THERE IS AT LEAST A CHANCE FOR CONTINUED SNOW BEHIND
THIS FRONT FOR OUR SOUTHEAST UNTIL FRONT/TROUGH SHIFT EAST WEDNESDAY
MORNING.

AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 21/18Z.

THE CLOUDS WILL CONTINUE TO PUSH EAST OF THE TAF SITES LEAVING VFR
CONDITIONS.  AT TIMES THERE MAY BE ENOUGH BLOWING SNOW FOR MVFR
VISIBILITIES.  SFC HIGH PRES WILL BUILD IN TO NEB AND
KS...HOWEVER...NORTHWEST WINDS OF 10 TO 22KT WITH STRONGER GUSTS 20
TO 30KT WILL CONTINUE OVERNIGHT AND SUNDAY MORNING.  VARIABLE CLOUDS
WILL MOVE IN TONIGHT AND SUNDAY WITH SCT MID AND HIGH CLDS AND AT
TIMES PATCHY VFR CIGS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR NEZ011-
     012-015>018-030>034-042>045-050>053-065>067-078.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR NEZ068-
     088>093.

IA...WIND CHILL WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR IAZ043-
     055-056-069.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR IAZ079-
     080-090-091.

&&

MAYES/DERGAN/ZAPOTOCNY
Hazardous weather outlook, Dec 20, 4:54 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
454 PM CST SAT DEC 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
454 PM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

GUSTY NORTHWEST WINDS AND TEMPERATURES FALLING BELOW ZERO WILL
COMBINE TO PRODUCE DANGEROUSLY COLD WIND CHILLS ACROSS THE AREA.
READINGS OF 30 BELOW ZERO OR COLDER ARE EXPECTED ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR...WITH READINGS OF 20 TO 30 BELOW IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE WIND CHILLS WILL LINGER
THROUGH SUNDAY EVENING UNTIL WINDS DIMINISH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

AN ARCTIC HIGH PRESSURE WILL CREATE CALM AND CLEAR CONDITIONS ON
SUNDAY NIGHT...ALLOWING TEMPERATURES TO PLUNGE INTO THE UPPER
TEENS TO LOWER 20S BELOW ZERO. THOUGH WIND WILL NOT BE A
FACTOR...TEMPERATURES WILL BE DANGEROUSLY COLD.

LIGHT SNOW IS POSSIBLE ON MONDAY NIGHT AND TUESDAY AS A LOW
PRESSURE SYSTEM MOVES ACROSS THE PLAINS. THERE IS ALSO A CHANCE
FOR SNOW AROUND THE LATE WEEK OR EARLY WEEKEND TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY...BUT
REPORTS OF SNOW ACCUMULATION FROM EARLIER TODAY ARE STILL APPRECIATED.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
December 20, 8:00 PM CST to December 21, 6:00 PM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Temperatures which fell a little below zero by the evening of 12/20 combined with northwest winds of 15 to 30 mph and produced dangerously cold wind chill values of 20 below to 25 below zero which persisted through much of 12/21. Preceding the colder wind chill values, the strong winds and brought areas of blowing and drifting snow to the region with frequent visibility reductions down to a mile or two.

Cold/Wind Chill, Harrison

When
December 20, 8:00 PM CST to December 21, 6:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Temperatures which fell a little below zero by the evening of 12/20 combined with northwest winds of 15 to 30 mph and produced dangerously cold wind chill values of 20 below to 25 below zero which persisted through much of 12/21. Preceding the colder wind chill values, the strong winds and brought areas of blowing and drifting snow to the region with frequent visibility reductions down to a mile or two.

Cold/Wind Chill, Pottawattamie

When
December 20, 8:00 PM CST to December 21, 6:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures which fell a little below zero by the evening of 12/20 combined with northwest winds of 15 to 30 mph and produced dangerously cold wind chill values of 20 below to 25 below zero. These cold wind chill values persisted into the early evening hours of 12/21, but by that time the winds had subsided to mainly less than 10 mph.

Cold/Wind Chill, Pottawattamie

When
December 20, 10:00 PM CST to December 21, 6:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures which fell a little below zero by the evening of 12/20 combined with northwest winds of 15 to 30 mph and produced dangerously cold wind chill values of 20 below to 25 below zero. These cold wind chill values persisted into the early evening hours of 12/21, but by that time the winds had subsided to mainly less than 10 mph.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139065, 139066, 139067, 139068.